FDA warns antibiotic could cause irregular heart rhythm

Stethoscope

The Food and Drug Administration is warning the public about an antibiotic that can lead to a potentially fatal irregular heart rhythm.

Azithromycin, also called Zithromax or Zmax, can cause abnormal changes in the electrical activity of the heart according to a March 12 advisory posted by the FDA.

Some patients might commonly know Zithromax as a “z-pack.”

Because of the updated information, the FDA is recommending that health care providers consider the risk associated with azithromycin for patients who already have cardiovascular risk factors.

Among its more common uses, azithromycin is FDA approved for treatment of acute bacterial exacerbations of COPD, acute bacterial sinusitis, tonsillitis, pneumonia and certain skin infections.

When they compared the risk of cardiovascular death for patients treated with various antibiotics, the FDA reported in May 2012 that azithyromycin and levofloxacin (Levaquin) were linked to increased cardiovascular deaths.

Follow

Get every new post delivered to your Inbox.

Join 890 other followers